EconPapers    
Economics at your fingertips  
 

Constrained efficient equilibria in selection markets with continuous types

Irina Gemmo, Christian Kubitza and Casey Rothschild ()

Journal of Public Economics, 2020, vol. 190, issue C

Abstract: We prove the existence of the constrained efficient Miyazaki (1977)–Wilson (1977)–Spence (1978) equilibrium in competitive markets with adverse selection when the distribution of unobservable types is continuous. Our existence proof applies under extremely general assumptions about individual preferences. When we restrict preferences to have the widely-used-in-the-selection-markets-literature quasilinear form, we characterize the properties of this equilibrium by developing a simple and computationally efficient numerical method for constructing it. Applying this method, we show in a natural setting how one would compute the equilibrium allocation, potentially facilitating empirical work using the MWS equilibrium. We illustrate this empirical application in the context of policy interventions and show that the welfare implications of a coverage mandate critically hinge on whether the market implements a constrained efficient allocation like the MWS equilibrium or a constrained inefficient allocation like in Azevedo and Gottlieb (2017).

Keywords: Asymmetric and private information; Adverse selection; Insurance markets; Equilibrium existence (search for similar items in EconPapers)
JEL-codes: D41 D82 G22 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047272720301018
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:pubeco:v:190:y:2020:i:c:s0047272720301018

DOI: 10.1016/j.jpubeco.2020.104237

Access Statistics for this article

Journal of Public Economics is currently edited by R. Boadway and J. Poterba

More articles in Journal of Public Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-09-08
Handle: RePEc:eee:pubeco:v:190:y:2020:i:c:s0047272720301018